Alert archive / Iowa / Special Weather Statements in 2011

Special Weather Statement, NWS Quad Cities, IA

March 20, 2011Des Moines County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this special weather statement at Mar 20, 2011, 9:31 PM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2011, 9:31 PM CDT (02:31 UTC)
Expired
Mar 20, 2011, 10:15 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA

Counties Des Moines County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WWUS83 KDVN 210231
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT SUN MAR 20 2011

IAZ088-089-098-099-ILZ024>026-210315-
DES MOINES-HENDERSON-HENRY-LEE-MERCER-VAN BUREN-WARREN-
931 PM CDT SUN MAR 20 2011

...THUNDERSTORMS WITH SMALL HAIL AFFECTING THE AREA...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NEW LONDON TO NEW LONDON TO HILLSBORO...MOVING EAST AT 45 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MEDIAPOLIS AROUND 940 PM CDT...
  DENMARK AND LOWELL AROUND 945 PM CDT...
  DANVILLE AROUND 950 PM CDT...
  MIDDLETOWN AROUND 955 PM CDT...
  WEST BURLINGTON AROUND 1000 PM CDT...
  CARMAN...OQUAWKA AND BURLINGTON AROUND 1005 PM CDT...

THE STORMS PRODUCED PEA SIZED HAIL AS THEY MOVED ACROSS MOUNT 
PLEASANT.

HAIL UP TO ONE HALF INCH DIAMETER AND A BRIEF HEAVY RAINFALL...ARE 
EXPECTED WITH THESE STORMS.

LAT...LON 4106 9131 4107 9044 4103 9044 4068 9085
      4079 9185
TIME...MOT...LOC 0230Z 267DEG 38KT 4102 9127 4094 9140
          4085 9162

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 6:07 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 20, 6:07 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT SUN MAR 20 2011

.UPDATE...
22Z SFC ANALYSIS HAS A MESO LOW BETWEEN KCID AND KIOW WITH ANOTHER
IN THE KMIW/KGGI/KTNU TRIANGLE. SFC OBS HAVE THE WARM FRONT
RUNNING EAST ACROSS CEDAR AND NORTHERN SCOTT COUNTIES AND THEN
INTO WHITESIDE COUNTY. THE COLD FRONT RAN FROM NEAR KTNU TO NEAR
KCSQ WITH A WEAK INVERTED TROF RUNNING FROM NEAR KTNU BACK TOWARD KMCW.

RADAR/SATELLITE TRENDS SHOW DZ WITH SOME SHRA HAVE DEVELOPED WITH
THE KCID/KIOW MESO LOW WHILE TSRA HAVE DEVELOPED WITH A SLIGHTLY
STRONGER VORT MAX ACROSS WISCONSIN AND NORTHERN ILLINOIS.

RUC TRENDS TAKE THE LEAD MESO LOW ACROSS NORTHERN SCOTT COUNTY AND
INTO WHITESIDE COUNTY OVER THE NEXT 3 HRS. THERE IS STRONG LIFT ON
THE 300K THETA SFC WHICH SHOULD ALLOW SHRA TO CONTINUE WITH
POSSIBLY A THUNDERSTORM. ELSEWHERE...THE COLD FRONT/INVERTED TROF
CONTINUE EASTWARD AND WITH THE SETTING SUN CONVECTIVE POTENTIAL IS
DIMINISHING. THUS WILL GO WITH ISOLD/SCT SHOWERS ACROSS THE
REMAINDER OF THE CWFA THIS EVENING. IF THE RUC IS CORRECT...MOST
OF THE PRECIP THREAT SHOULD BE OVER BY 03Z AS CONDENSATION
PRESSURE DEFICITS ON THE 300K THETA SFC BEGIN TO RISE RAPIDLY.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Mar 20, 7:15 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT SUN MAR 20 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
715 PM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK
AREA THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP
TO THE SIZE OF DIMES.

THE STORM PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING.
HOWEVER...INCREASING CLOUDS AND FALLING TEMPERATURES HAVE REDUCED
THE THREAT. ISOLATED SEVERE STORMS WITH HAIL UP TO ONE INCH ARE
POSSIBLE EARLY THIS EVENING...BUT THIS THREAT IS RAPIDLY DIMINISHING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA FROM
MONDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST
IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THE MAIN THREAT
AT THIS TIME APPEARS TO BE LARGE HAIL AROUND THE SIZE OF QUARTERS. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON AND
EVENING ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR ANY SEVERE
WEATHER TUESDAY WILL BE MAINLY ALONG AND SOUTH OF A FRONTAL ZONE...
WHICH IS LIKELY TO BE LOCATED NEAR THE INTERSTATE 80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE UNTIL 9 PM THIS EVENING.

In the hours before

Local storm report, Mar 20, 6:22 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       ESE ELIZABETH           42.31N 90.22W
03/20/2011  M1.68 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            STORM TOTAL...DELAYED REPORT.

&&

GROSS
Local storm report, Mar 20, 9:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             1 NNW MOUNT PLEASANT    40.97N 91.56W
03/20/2011  E0.25 INCH       HENRY              IA   TRAINED SPOTTER

&&

GROSS
Special weather statement, Mar 20, 9:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT SUN MAR 20 2011

IAZ088-089-098-099-ILZ024>026-210315-
DES MOINES-HENDERSON-HENRY-LEE-MERCER-VAN BUREN-WARREN-
931 PM CDT SUN MAR 20 2011

...THUNDERSTORMS WITH SMALL HAIL AFFECTING THE AREA...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NEW LONDON TO NEW LONDON TO HILLSBORO...MOVING EAST AT 45 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MEDIAPOLIS AROUND 940 PM CDT...
  DENMARK AND LOWELL AROUND 945 PM CDT...
  DANVILLE AROUND 950 PM CDT...
  MIDDLETOWN AROUND 955 PM CDT...
  WEST BURLINGTON AROUND 1000 PM CDT...
  CARMAN...OQUAWKA AND BURLINGTON AROUND 1005 PM CDT...

THE STORMS PRODUCED PEA SIZED HAIL AS THEY MOVED ACROSS MOUNT
PLEASANT.

HAIL UP TO ONE HALF INCH DIAMETER AND A BRIEF HEAVY RAINFALL...ARE
EXPECTED WITH THESE STORMS.

LAT...LON 4106 9131 4107 9044 4103 9044 4068 9085
      4079 9185
TIME...MOT...LOC 0230Z 267DEG 38KT 4102 9127 4094 9140
          4085 9162

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:04 PM CDTRiver Flood WarningDVNClinton, Scott13 days
Mar 20, 9:38 PM CDTSpecial Weather StatementDVNLee67 min
Mar 21, 1:10 PM CDTSpecial Weather StatementDVNIowa, Johnson, Washington80 min

Nearby

Special Weather Statements in Iowa, 2011Special Weather Statements in Illinois, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.